Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

October 8, 2021Red Lake County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Oct 8, 2021, 6:49 PM CDT for Red Lake County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 6:49 PM CDT (23:49 UTC)
Expired
Oct 8, 2021, 7:15 PM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Hail
0.75 in
Wind
30

County Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 101 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WWUS83 KFGF 082349
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
649 PM CDT Fri Oct 8 2021
 
MNZ014-090015-
Red Lake MN-
649 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of central Red Lake
County through 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over
Terrebonne, or 20 miles south of Thief River Falls, moving northeast
at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Terrebonne around 655 PM CDT.

Other locations in the path of this storm include Brooks and Plummer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4776 9617 4785 9631 4797 9612 4796 9599
      4784 9583 4782 9584
TIME...MOT...LOC 2348Z 239DEG 9KT 4782 9615 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

Perroux

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Oct 8, 6:49 PM CDT, 0 minutes earlier.

Area forecast discussion, Oct 8, 6:49 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
649 PM CDT Fri Oct 8 2021

.UPDATE...
Issued at 649 PM CDT Fri Oct 8 2021

Have had a few severe thunderstorms across the central and
northern Red River Valley this evening. All have had strong cores
just above the freezing level, and 50dbz heights to just under 30
thousand feet. The problem is that the cores have been very tiny
and in rural areas. Have not heard of any large hail reports yet.
The storms will continue to remain across northwest Minnesota this
evening, but should not be severe for too much longer. Otherwise,
will be watching the low clouds across the northern Red River
Valley, which the models show overspreading most of the area
tonight.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 303 PM CDT Fri Oct 8 2021

Rainfall amounts and chances for stronger convection remain the
primary challenges for the period.

Showers and thunderstorms continue to redevelop just behind the
surface cold front currently extending from far northwestern MN
into south central ND. Precipitation has been mostly developing
over the same general area associated with the 925-850mb
frontogenesis, with heavy rainfall in some areas. Radar estimates
getting up over 3 inches in portions of
Ramsey/Walsh/Cavalier/Pembina counties, but NDAWN reporting
stations show a max of 1 to 2 inches, so radar estimates seem to
be running a bit hot. However, PWAT values remain well above climo
and will continue to monitor for heavy rainfall and flooding
potential even with dry soils.

Think the frontal boundary, along with the showers and
thunderstorms, will finally move eastward later this evening as
the shortwave along the central ND/SD border lifts through. There
is a fair amount of elevated instability and even some decent ML
CAPE across our southern counties. Deep layer bulk shear is pretty
weak, and updrafts will be pretty pulsey. Could see some small
hail, but think heavy rain is the greater impact. The convective
activity will shift over into MN late evening into the overnight,
and given the slow progression of current activity, think the
second round will hold off until tomorrow morning. Adjusted POPs
to slow progression of the second round across our western
counties.

Tomorrow, and even stronger shortwave trough starts to eject out
into the Northern Plains, with some variation in the deterministic
models in when exactly the system closes off. The surface low
center will deepen and move into southeastern ND. Some breaks in
the clouds are possible across the southern Red River Valley,
which could help boost instability. Deep layer bulk shear is much
more impressive Saturday afternoon, as well as low level turning
in the hodographs. There is some indication that much of the
instability will be elevated, but given that all sorts of weird
things happen with the upper low over the area, will keep mention
of all severe types going in our messaging. The upper low will
move over our southern counties in Saturday night, with the
surface low pressure center strengthening and lifting into
northwestern MN. High chances for rain will continue for much of
the night.

.LONG TERM...(Sunday through Friday)
Issued at 303 PM CDT Fri Oct 8 2021

A unsettled pattern is in store for the extended period as the upper
features shows a predominantly split-jet scenario.

For Sunday into Monday, shortwave and attendant surface system lifts
northeastward with residual wrap-around rain impacting the area.
Weak surface high pressure will shift across the area briefly ahead
of the next wave.

Return flow at the surface on Tuesday will moderate temperatures a
bit but no significant warming is expected. Otherwise, the upper
level trof over the intermountain west digs in and deepens as a
series of disturbances rotate into the base of the trof.

By Wednesday...the system becomes much more organized and has a good
influx of moisture to feed it. The system is projected to lift north
with rain spreading out ahead of it, as is typical of a fall type
regime. The cold upper low will bring more seasonal temperatures,
and the relatively slow movement of the system will result in
precipitation continuing through the end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 649 PM CDT Fri Oct 8 2021

Showers and storms across northwest Minnesota will mainly affect
KTVF and KBJI this evening. The bigger story after that is whether
the low clouds in the northern Valley will overspread the entire
area overnight, resulting in IFR conditions. This is the way the
models are trending right now. The next batch of showers looks to
arrive by mid Saturday morning, spreading from KFAR up to the
northeast through the late morning and afternoon. A heavier batch
is expected after this one too, for late afternoon and evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Oct 8, 4:44 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
444 PM CDT Fri Oct 8 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-092145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
444 PM CDT Fri Oct 8 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Isolated thunderstorms are possible tonight, especially across
northwest Minnesota. However, the probability for widespread
hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are possible Saturday along and south of
Highway 2. The main hazards are hail up to ping pong ball size,
winds to 60 mph, with an isolated tornado possible. Heavy rain
will also be a threat in some areas, with 1 to 3 inches expected.
Since the soil remains very dry, flooding issues should be
isolated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 8, 5:12 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
512 PM CDT Fri Oct 8 2021

MNZ001-014-082245-
Red Lake MN-West Polk MN-
512 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northwestern Red
Lake and northwestern Polk Counties through 545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crookston, or 20 miles east of Grand Forks, moving northeast at 15
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Gentilly, Huot and Dorothy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4773 9666 4784 9680 4805 9651 4804 9650
      4803 9650 4802 9648 4796 9648 4796 9641
      4783 9627
TIME...MOT...LOC 2211Z 230DEG 14KT 4780 9664

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Oct 8, 5:31 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
531 PM CDT Fri Oct 8 2021

MNZ004-007-008-082300-
East Marshall MN-Kittson MN-West Marshall MN-
531 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of central Marshall and
southeastern Kittson Counties through 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Old Mill State Park, or 25 miles northwest of Thief River Falls,
moving northeast at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Strandquist and Newfolden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4858 9639 4855 9639 4855 9634 4838 9611
      4825 9657 4836 9673 4863 9646
TIME...MOT...LOC 2231Z 237DEG 12KT 4836 9658

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Oct 8, 5:41 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
541 PM CDT Fri Oct 8 2021

MNZ005-008-082315-
East Marshall MN-Roseau MN-
541 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northeastern
Marshall and south central Roseau Counties through 615 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Gatzke, or 23 miles south of Roseau, moving
northeast at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Torfin, Casperson, Wannaska and Pencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4844 9590 4855 9613 4881 9584 4862 9548
TIME...MOT...LOC 2241Z 219DEG 17KT 4853 9594

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Oct 8, 6:06 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
606 PM CDT Fri Oct 8 2021

MNZ002-003-NDZ030-039-082330-
Clay MN-Norman MN-Traill ND-Cass ND-
606 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northwestern Clay,
southwestern Norman, northeastern Cass and southeastern Traill
Counties through 630 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Argusville, or 15 miles northwest of Fargo, moving northeast at 10
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Argusville around 615 PM CDT.

Other locations in the path of this storm include Gardner.

This includes Interstate 29 between mile markers 76 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4704 9712 4731 9696 4714 9662 4698 9696
TIME...MOT...LOC 2306Z 216DEG 7KT 4706 9700

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Oct 8, 6:17 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
617 PM CDT Fri Oct 8 2021

MNZ001-082345-
West Polk MN-
617 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of south central Polk
County through 645 PM CDT...

At 617 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greenview, or 28 miles southeast of Grand Forks, moving east at 15
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Greenview and Beltrami around 635 PM CDT.

Other locations in the path of this storm include Melvin and Harold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4750 9671 4761 9679 4776 9646 4760 9634
      4755 9635
TIME...MOT...LOC 2317Z 252DEG 15KT 4759 9666

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Oct 8, 6:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
649 PM CDT Fri Oct 8 2021

MNZ014-090015-
Red Lake MN-
649 PM CDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of central Red Lake
County through 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over
Terrebonne, or 20 miles south of Thief River Falls, moving northeast
at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Terrebonne around 655 PM CDT.

Other locations in the path of this storm include Brooks and Plummer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4776 9617 4785 9631 4797 9612 4796 9599
      4784 9583 4782 9584
TIME...MOT...LOC 2348Z 239DEG 9KT 4782 9615

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perroux

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 5:26 PM CDTSevere Thunderstorm WarningFGFTraill52 min
Oct 8, 6:30 PM CDTSevere Thunderstorm WarningFGFCass, Traill37 min
Oct 8, 5:12 PM CDTSpecial Weather StatementFGFPolk33 min
Oct 8, 5:16 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake59 min
Oct 8, 5:31 PM CDTSpecial Weather StatementFGFMarshall29 min
Oct 8, 5:41 PM CDTSpecial Weather StatementFGFRoseau34 min
Oct 8, 6:04 PM CDTSevere Thunderstorm WarningFGFPennington, Polk, Red Lake56 min
Oct 8, 6:06 PM CDTSpecial Weather StatementFGFNorman24 min
Oct 8, 6:17 PM CDTSpecial Weather StatementFGFPolk28 min
Oct 8, 6:21 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau32 min
Oct 8, 6:59 PM CDTSpecial Weather StatementFGFNorman31 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.